The hallucinations of Polish composer and pianist Frédéric Chopin may have been the result of temporal lobe epilepsy, two researchers proposed.
Chopin died in 1849 at age 39 following a life filled with health problems -- including respiratory complaints, nasal blockage, lung infections, coughing and fever -- that would confine him to his bed for long periods of time.
In addition, he developed swollen limbs and severe headaches in the years leading up to his death, according to radiologist Dr. Manuel Vázquez Caruncho and neurologist Dr. Francisco Brañas Fernández of Complexo Hospitalario Xeral-Calde in Lugo, Spain.
Read this story on www.medpagetoday.com.
The exact cause of the composer's death remains unknown, and the results of his autopsy were lost, the Spanish researchers noted online in Medical Humanities.
That uncertainty has fueled speculation about what killed Chopin. A list of proposed diagnoses includes pulmonary tuberculosis, mitral stenosis, cystic fibrosis, pulmonary emphysema, Churg-Strauss syndrome, and allergic bronchopulmonary aspergillosis.
According to Vázquez Caruncho and Brañas Fernández, a genetic disease is considered most likely because Chopin's father and two of his sisters suffered from respiratory complaints throughout their lives as well.
Looking beyond the cause of death, however, the Spanish researchers explored the possible reasons for the hallucinatory episodes Chopin had on several occasions.
One such incident occurred while he played at the home of a wealthy merchant and the musician described it in a letter dated about a year before his death.
"A strange adventure happened to me while I was playing my B flat Sonata for some English friends," Chopin wrote. "I had played the Allegro and the Scherzo more or less correctly and I was about to play the March when, suddenly, I saw emerging from the half-open case of my piano those cursed creatures that had appeared to me on a lugubrious night at the Carthusian monastery [Majorca]. I had to leave for a while in order to recover myself, and after that I continued playing without saying a word."
Although hallucinations are the hallmark of various psychiatric disorders, according to the authors, Chopin's were generally unlike those associated with psychosis.
The episodes were also likely not the result of toxicity from the drugs he took for his various ailments, such as laudanum.
"Toxic hallucinations can be visual, synesthetic, tactile, or auditory," Vázquez Caruncho and Brañas Fernández explained. "When they are visual the images are usually abstract and preceded by unformed visual sensations. In addition, Chopin experienced hallucinations before he was on frequent medication."
Based on the descriptions of Chopin's episodes, the researchers proposed temporal lobe epilepsy as the underlying cause.
"Temporal lobe epilepsy may produce complex visual hallucinations, but they are usually brief, stereotyped and fragmentary," they wrote.
The authors noted, too, that psychiatric symptoms -- including anxiety, fear, sleeplessness, and depression -- can precede epileptic episodes. Chopin complained of all of those symptoms.
Vázquez Caruncho and Brañas Fernández acknowledged that they "know nothing about his physical neurological state, nor have we imaging or electrophysiology tests that could help us establish a definite diagnosis."
But, they added, "a condition such as that described in this article could easily have been overlooked by Chopin's doctors."
They concluded, "We doubt that another diagnosis added [to] the already numerous list will help us understand the artistic world of Frédéric Chopin," they wrote, "but we do believe that knowing he had this condition could help to separate romanticized legend from reality and shed new light in order to better understand the man and his life."